Alert
Close

Think you know AARP? What you don't know about us may surprise you. Discover all the 'Real Possibilities'

HIGHLIGHTS

Open

REAL POSSIBILITIES

AARP Real Possibilities

DRIVER SAFETY

Piggy bank on the road - AARP Driver Safety

Take the new AARP Smart Driver Course!

Contests and
Sweeps

Dream Vacation Sweepstakes

10 weeks. 10 amazing trips. Seize your chance to win!
See official rules. 

CHECK OUT OUR
NEW IPAD APP!

ATM Mobile App for iPhone and Ipad

Enjoy the best of AARP’s award-winning publications

on the go with the new

AARP ePubs iPad App

KEEP BRAIN ACTIVE!

AARP Games - Play Now!

Learning Centers

Get smart strategies for managing health conditions.


Arthritis

Heart Disease

Diabetes

Most Popular

Viewed

Drugs & Supplements

Can Fosamax and Other Osteoporosis Drugs Contribute to Bone Fractures?

What you need to know

I’ve been taking a bisphosphonate for years. Should I stop?

Both the American Society of Orthopaedic Surgeons and the Endocrine Society have issued statements urging patients with osteoporosis not to stop taking their medications without consulting their physicians. To do so could expose them to the potentially disabling and even deadly fractures the drugs are meant to prevent in the first place.

“What we have to keep in mind,” says Elizabeth Shane, M.D., a Columbia University endocrinologist and co-chair of a major professional task force reviewing these thigh fractures, “is that garden variety fractures can be just as devastating as this type of fracture, but much, much, much more common—and these drugs do a pretty good job of preventing those types of fractures.”

If you treat 10,000 women with osteoporosis for longer than five years, research shows, you’ll prevent about 100 of these common fractures, says Shane, while perhaps—if bisphosphonates are indeed promoting the thighbone breaks—leading to two of these more unusual fractures. Two very small studies have followed women taking these drugs for up to 10 years, without uncovering serious problems.

Do I have to take the drugs indefinitely to maintain stronger bones?

Not necessarily. An important study published in late 2006 in the Journal of the American Medical Association compared results among women who discontinued Fosamax after five years versus women who continued taking the drug. Up to five years later, those who had gone off medication had roughly the same risk for most types of fractures as those who kept taking it.

“From the studies it would appear that once you’ve taken Fosamax for five years, if you stop for a year, probably nothing much changes,” says Ethel Siris, M.D., a past president of the National Osteoporosis Foundation who directs the Toni Stabile Osteoporosis Center at Columbia University Medical Center. The benefit appears to continue, she says, “probably because you’ve accumulated enough drug in your system. Once you’ve been off for two years, there’s a slight reduction in the hip density. It’s as if the effect is starting to wear off.”

Given these results, some physicians recommend a drug “holiday”—stopping the medications temporarily—to avoid unnecessary expense and inconvenience, if nothing else.

Who’s most at risk for the femur fractures? What can I do to avoid this problem?

Experts suspect that a small, specific group of women may be more at risk for unusual thighbone fractures. Perhaps these women have other conditions besides osteoporosis, have taken additional medications or have a genetic vulnerability. Unfortunately, no one can say at this point just what those risk factors are.

What doctors do know is that many women who suffered this type of upper-thigh fracture complained of thigh pain beforehand, sometimes for months.

“Since these cases have been published, I routinely ask all my patients if they have pain in their thighs,” says Shane. Such pain in osteoporosis patients taking bisphosphonates should prompt an x-ray of both thighs, and, if the images indicate a problem, referral to an orthopedic surgeon.

Are we certain osteoporosis drugs are causing these unusual fractures?

No. Studies haven’t been done to confirm that these unusual fractures are on the rise, nor is it clear that they are caused by Fosamax and other bisphosphonates.

In response to news reports on the studies, the U.S. Food and Drug Administration released a statement saying the agency would continue to investigate this “potential safety signal,” but so far hadn’t found evidence that women taking the osteoporosis medicines are at an increased risk.

Also of interest: How much vitamin D —calcium do you need?

Katharine Greider lives in New York and writes about health and medicine.

Topic Alerts

You can get weekly email alerts on the topics below. Just click “Follow.”

Manage Alerts

Processing

Please wait...

progress bar, please wait

Tell Us WhatYou Think

Please leave your comment below.

Health blog

Discounts & Benefits

bring health To Life-Visual MD

AARP Bookstore

AARP Bookstore - woman reaches for book on bookshelf

VISIT THE HEALTH SECTION

Find titles on brain health, drug alternatives and losing weight. Do